Alert archive / Ohio / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Wilmington, OH

May 19, 2020Hamilton County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 19, 2020, 6:04 AM EDT for Hamilton County, Ohio. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2020, 6:04 AM EDT (10:04 UTC)
Expired
May 19, 2020, 10:00 AM EDT
In force
4 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Hamilton County, OH

The radar

The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:45 AM EDTFLASH FLOOD2 N Covington, OHONE INDIVIDUAL RESCUED FROM CAR IN SWIFT MOVING WATER. THE INDIVIDUAL WAS NOT INJURED.
May 19, 8:00 AM EDTFLASH FLOOD5 W Blue Ash, OHFLOODING WITH CAR SUBMERGED ALONG GLENDALE MILFORD ROAD NEAR INTERSECTION OF WAYNE AVE. TIME OF EVENT ESTIMATED.
May 19, 8:52 AM EDTFLASH FLOOD4 Nw Blue Ash, OHTHE RAMP FROM I-275 WESTBOUND TO MOSTELLER IS CLOSED DUE TO HIGH WATER.
May 19, 9:37 AM EDTFLOOD1 N Groesbeck, OHREPORT FROM MPING: RIVER/CREEK OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WGUS51 KILN 191004
FFWILN
OHC061-191400-
/O.NEW.KILN.FF.W.0012.200519T1004Z-200519T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
604 AM EDT Tue May 19 2020

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Hamilton County in southwestern Ohio...

* Until 1000 AM EDT.

* At 604 AM EDT, radar indicated heavy rain falling across the 
  warned area. 1 to 2 inches of rain have fallen. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Cincinnati, Fairfield, Norwood, Forest Park, Sharonville, Blue Ash,
  Loveland, Springdale, Reading, Montgomery, North College Hill,
  Madeira, Wyoming, Cheviot, Villa Hills, Milford, Mount Healthy,
  Deer Park, Dayton and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3931 8460 3929 8426 3927 8426 3922 8432
      3921 8431 3921 8429 3920 8428 3917 8430
      3902 8432 3904 8435 3905 8442 3907 8443
      3911 8444 3912 8446 3912 8448 3909 8451
      3910 8455 3908 8458 3907 8462

FLASH FLOOD...RADAR INDICATED

$$

McGinnis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:35 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 19, 3:35 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
335 AM EDT Tue May 19 2020

.SYNOPSIS...
An upper level low pressure system will move south of the Ohio
Valley on Tuesday. A chance for showers will then linger
through much of the week as the upper level low slowly drifts
across the Tennessee Valley.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper-level low continues to meander southward out of
central Indiana into western Kentucky and Tennessee. A broad
area of low pressure underneath of the low has resulted in the
development of a low-level convergent boundary over the Ohio
Valley that has been the focus for rainfall early this morning.
Convergence at the nose of a developing nocturnal low-level jet
has also contributed to moisture convergence leading to heavy
rainfall. The heaviest rainfall has been observed over the
Columbus metro where 2-4+ inches of rain has fallen since Monday
afternoon. Flash flooding has been observed.

Continued shower activity is expected in the Columbus metro through
through the early morning. The good news is that rainfall is
expected to decrease in intensity as sunrise approaches. While
rainfall intensity slowly decreases in the Columbus metro this
morning, another batch of more organized showers has made it's way
into southwest Ohio/northern Kentucky. This area of showers is not
as intense as the earlier rainfall that impacted the Columbus metro
but any rainfall over already saturated soil can quickly result in
flash flooding. After sunrise, shower activity is slowly expected to
reduce in intensity and coverage areawide. However, rivers and
streams may flood during day as rivers/streams swell from recent
rainfall.

Northeasterly winds from 10-15 knots will be advecting in cooler air
from the northeast during the day. Forecast highs are in the middle
60s.

&&

.SHORT TERM /WEDNESDAY/...
The chance for showers continues Tuesday night into Wednesday in the
saturated low-level environment northeast of the upper-level low.
The greatest chance for shower activity will be near the Ohio River
in the vicinity of the nose of a LLJ.

Temperatures will remain below average with lows near 50 on Tuesday
night and highs near 60 on Wednesday with an easterly wind.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Shower chances continue Wednesday night into Thursday night
northeast of the persistent upper-level low. The probability for
showers is highest closer to the center of the cutoff low near the
Ohio River. Temperatures will remain below average with easterly
surface winds.

The upper-level low is finally forecast to breakdown around Thursday
night and become more of an open wave as more zonal upper-level flow
returns on Friday. Showers and thunderstorms are possible on Friday
as the remnant trough is swept through the Ohio Valley. There may be
some low to moderate instability when this occurs, but shear is
forecast to be weak.

Much warmer temperatures are forecast to return to the Ohio Valley
on Saturday as upper-level ridging builds in. Highs near or above 80
can be expected by then with repeated chances for showers and
thunderstorms in the warm and humid airmass.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
An upper-level low continues to slowly meander southward out of
central Indiana into western Kentucky and Tennessee. Showers are
impacting the TAF sites in the Ohio Valley east of the upper-
level low. IFR ceilings and MVFR visibilities can generally be
expected in these showers with IFR visibilities in the heaviest
showers prior to sunrise.

Showers are then expected to decrease in intensity during the
day on Tuesday while coverage slowly decreases. IFR ceilings are
probable across the western TAF sites (KCVG, KILN, and KDAY)
and MVFR ceilings are likely in the east (KCMH and KLCK) with
MVFR visibilities.

Winds are expected to turn easterly tonight and increase during
the daytime. Sustained winds will range from 10-15 knots with
gusts upwards of 25 knots.

OUTLOOK... MVFR to IFR ceilings and visibilities are possible
Tuesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through this evening for KYZ089>100.
IN...Flash Flood Watch through this evening for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Campbell
Hazardous weather outlook, May 19, 4:04 AM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Tue May 19 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
404 AM EDT Tue May 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, May 19, 2:31 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
231 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     HEAVY RAIN       1 WNW WESTERVILLE       40.13N 82.94W
05/19/2020  M4.05 INCH       FRANKLIN           OH   BROADCAST MEDIA

            26 HOUR STORM TOTAL. 1.83 INCHES FELL IN THE LAST 2 HOURS
            WITH HEAVY RAIN CONTINUING.

&&

NMCGINNI
Local storm report, May 19, 4:06 AM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLOOD            1 SE CIRCLEVILLE        39.59N 82.93W
05/19/2020                   PICKAWAY           OH   911 CALL CENTER

            WATER RISING OUT OF HOMINY CREEK IN CIRCLEVILLE, LIMITING
            ACCESS TO A FEW HOMES OFF E MAIN STREET.

&&

NMCGINNI
Local storm report, May 19, 4:12 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
412 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     FLOOD            1 SSW FRANKFORT         39.38N 83.19W
05/19/2020                   ROSS               OH   911 CALL CENTER

            LITTLE CREEK RESTRICTING ACCESS TO A HOME ON LITTLE CREEK
            ROAD. ONGOING RESCUE OF ONE INDIVIDUAL FROM THE
            RESIDENCE.

&&

NMCGINNI
Local storm report, May 19, 4:21 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
421 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     FLOOD            4 W PIKETON             39.06N 83.08W
05/19/2020                   PIKE               OH   911 CALL CENTER

            NUISANCE FLOODING LEADING TO TWO STALLED VEHICLES.

&&

NMCGINNI
Local storm report, May 19, 4:24 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
424 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     FLOOD            PORTSMOUTH              38.74N 82.99W
05/19/2020                   SCIOTO             OH   911 CALL CENTER

            NUISANCE FLOODING ALONG OH-73 RESULTED IN ONE STALLED
            VEHICLE ON A BRIDGE WITH HIGH WATER.

&&

NMCGINNI
Local storm report, May 19, 5:45 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HEAVY RAIN       CENTERVILLE             39.64N 84.14W
05/19/2020  M3.00 INCH       MONTGOMERY         OH   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

HICKMAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:10 PM EDTAreal Flood AdvisoryILNBrown, Clermont, Hamilton3 hr
May 18, 8:34 PM EDTAreal Flood AdvisoryILNButler, Miami, Montgomery, Preble, Warren3 hr
May 18, 9:18 PM EDTAreal Flood AdvisoryILNAdams, Brown, Highland4 hr
May 18, 10:22 PM EDTAreal Flood AdvisoryILNFayette, Madison4 hr
May 19, 12:18 AM EDTAreal Flood AdvisoryILNDelaware, Franklin, Pickaway, Pike, Ross, Scioto5 hr
May 19, 12:48 AM EDTRiver Flood WarningILNAdams29 hr
May 19, 12:52 AM EDTFlash Flood WarningILNDelaware, Franklin10 hr
May 19, 1:23 AM EDTRiver Flood AdvisoryILNDelaware, Franklin36 hr
May 19, 2:26 AM EDTAreal Flood AdvisoryILNDelaware, Fairfield, Licking3 hr
May 19, 2:33 AM EDTRiver Flood WarningILNDelaware, Franklin13 hr
May 19, 5:15 AM EDTAreal Flood AdvisoryILNPickaway, Pike, Ross, Scioto3 hr
May 19, 5:20 AM EDTRiver Flood WarningILNLicking22 hr
May 19, 5:30 AM EDTAreal Flood AdvisoryILNDelaware, Fairfield, Licking2 hr
May 19, 5:53 AM EDTAreal Flood AdvisoryILNButler, Clermont, Hamilton, Warren8 hr
May 19, 6:20 AM EDTAreal Flood AdvisoryILNBrown4 hr
May 19, 6:43 AM EDTRiver Flood WarningILNLicking40 hr
May 19, 7:00 AM EDTRiver Flood WarningILNHamilton23 hr
May 19, 7:27 AM EDTRiver Flood WarningILNHamilton36 hr
May 19, 7:27 AM EDTRiver Flood WarningILNClark18 hr
May 19, 7:28 AM EDTRiver Flood WarningILNPickaway4 days
May 19, 7:47 AM EDTFlash Flood WarningILNButler, Montgomery, Preble, Warren4 hr
May 19, 7:51 AM EDTAreal Flood WarningILNDelaware9 hr
May 19, 8:12 AM EDTAreal Flood WarningILNFranklin3 hr
May 19, 8:12 AM EDTAreal Flood WarningILNFranklin3 hr
May 19, 8:55 AM EDTRiver Flood WarningILNClermont, Hamilton, Warren22 hr
May 19, 8:55 AM EDTRiver Flood WarningILNClermont, Hamilton27 hr
May 19, 9:36 AM EDTAreal Flood WarningILNGreene, Warren8 hr
May 19, 9:56 AM EDTFlash Flood Warning Considerable damage threatILNHamilton5 hr
May 19, 10:12 AM EDTRiver Flood WarningILNShelby34 hr
May 19, 10:12 AM EDTRiver Flood WarningILNMontgomery37 hr
May 19, 10:12 AM EDTRiver Flood WarningILNWarren34 hr
May 19, 10:12 AM EDTRiver Flood WarningILNButler52 hr
May 19, 10:18 AM EDTRiver Flood WarningILNHocking42 hr
May 19, 10:18 AM EDTRiver Flood WarningILNLicking28 hr
May 19, 10:28 AM EDTRiver Flood WarningILNFranklin11 hr
May 19, 10:28 AM EDTRiver Flood WarningILNRoss3 days
May 19, 10:28 AM EDTRiver Flood WarningILNPike, Scioto5 days
May 19, 10:28 AM EDTRiver Flood WarningILNFranklin, Pickaway37 hr
May 19, 11:08 AM EDTAreal Flood WarningILNDelaware9 hr
May 19, 11:12 AM EDTAreal Flood AdvisoryILNFranklin9 hr
May 19, 11:37 AM EDTAreal Flood WarningILNButler, Warren6 hr
May 19, 1:24 PM EDTAreal Flood AdvisoryILNHamilton6 hr
May 19, 2:52 PM EDTFlash Flood WarningILNHamilton4 hr
May 19, 3:56 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont6 hr
May 19, 4:58 PM EDTAreal Flood AdvisoryILNAdams, Highland, Scioto6 hr
May 19, 5:20 PM EDTAreal Flood AdvisoryILNButler, Warren4 hr
May 19, 6:30 PM EDTAreal Flood WarningILNHamilton5 hr
May 19, 6:43 PM EDTAreal Flood WarningILNGreene, Warren19 hr
May 19, 7:54 PM EDTAreal Flood AdvisoryILNDelaware4 hr

Nearby

Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.